Kansas, 2014

Hail and Damaging Winds in Kansas, April 13, 2014

April 13, 2014 · NWS ICT · 38 events in 11 counties and zones

Several hail and wind events were noted on the 13th across the southern tier of counties in Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several hail and wind events were noted on the 13th across the southern tier of counties in Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 11:40 AM CST, 29 minutes earlier.

Area forecast discussion, Apr 13, 11:40 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SUN APR 13 2014

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 347 AM CDT SUN APR 13 2014

THE MAIN STORM SYSTEM IS STILL SITTING OFF OVER THE FOUR CORNER
REGION WITH AN ARM OF THE PV ANOMALY EXTENDING ACROSS KANSAS.
THIS ARM HELPED TO FIRE THE ACTIVITY ON THE FRONT SATURDAY
EVENING. MOISTURE TRANSPORT THIS MORNING IN AN ABUNDANTLY RICH
AIRMASS HAS CAUSED THUNDERSTORMS TO DEVELOP OVER SOUTHEAST KANSAS.
THE FRONT BISECTS THE FORECAST AREA FROM SALINA SOUTHWEST TO SOUTH
OF GREAT BEND. THIS FRONT WILL BE THE FOCUS FOR WEATHER TODAY.

BILLINGS WRIGHT

&&

.UPDATE...
ISSUED AT 1127 AM CDT SUN APR 13 2014

STILL LOOKING LIKE SCATTERED STRONG/SEVERE STORMS ARE A GOOD BET
THIS AFTERNOON...MAINLY AS EARLY AS 1-2PM...GENERALLY ALONG/EAST
OF A LINE EXTENDING FROM WELLINGTON TO WICHITA TO HILLSBORO...AS A
STRONG COLD FRONT BLASTS SOUTHEAST. CURRENT CLOUDS ARE INHIBITING
STRONG SURFACE HEATING AND ASSOCIATED SFC-BASED INSTABILITY...BUT
STEEP MID-LEVEL LAPSE RATES AND SOME HEATING WILL LIKELY
CONTRIBUTE UP TO 2000 J/KG OF MLCAPE BY PEAK HEATING AHEAD OF THE
FRONT. CLOCKWISE TURNING HODOGRAPHS SUGGESTS UPDRAFT ROTATION IS
LIKELY...ESPECIALLY AT THE ONSET OF CONVECTIVE INITIATION. THIS
WILL SUPPORT LARGE HAIL (GOLFBALL-TENNIS BALL SIZE)...ALTHOUGH
LACK OF STRONG MID-LEVEL FLOW AND ASSOCIATED 700-500MB SHEAR
SHOULD PREVENT GIANT HAIL FROM OCCURRING. ACTIVITY SHOULD TEND TO
GO LINEAR FAIRLY QUICKLY GIVEN STRONG FRONTAL FORCING...DEEP LAYER
SHEAR LARGELY ORIENTED PARALLEL TO BOUNDARY...AND FLOW ALOFT
TENDING TO BACK WITH HEIGHT. ONCE CONVECTION GOES LINEAR...HAIL
SIZE WILL TEND TO DECREASE...WITH QUARTER-GOLFBALL SIZE HAIL AND
60-70 MPH WINDS POSSIBLE. THINKING ALL ACTIVITY WILL EXIT
SOUTHEAST KS BETWEEN 7-9 PM. FURTHERMORE...CANNOT RULE OUT AN
ISOLATED TORNADO...ESPECIALLY INITIALLY THIS AFTERNOON...BUT
TORNADO THREAT SHOULD DECREASE ONCE ACTIVITY BEGINS TO MERGE AND
GO LINEAR.

ADK

&&

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 347 AM CDT SUN APR 13 2014

THIS PERIOD REMAINS VERY ACTIVE WITH A VARIETY OF WEATHER TYPES TO
BRING HAZARDOUS WEATHER TO THE AREA. WILL BREAK THIS SECTION UP
BASED ON TYPE OF HAZARDOUS WEATHER VS. A NARRATIVE.

SEVERE WEATHER POTENTIAL:
THE SEVERE WEATHER THREAT HAS BEEN WELL FORECASTED THE PAST FEW
DAYS AND LITTLE HAS CHANGED REGARDING THE MAIN CONCERN.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT
ADVANCES SOUTHEASTWARD ACROSS THE AREA THIS AFTERNOON. THE LATEST
5Z HRRR SHOWS THUNDERSTORMS UNZIPPING ALONG THE FRONT AROUND
18-20Z JUST EAST OF WICHITA...ALONG THE KANSAS TURNPIKE. THINK
AREAS ALONG AND EAST OF WICHITA WILL HAVE THE BEST CHANCE FOR
THUNDERSTORMS IN AN UNSTABLE ATMOSPHERE. TEMPERATURES WILL SOAR
THIS AFTERNOON AND WITH 60+ DEWPOINTS...CAPES WILL BE BETWEEN
1500-2500 J/KG. THE CAPE COMBINED WITH ADEQUATE BULK SHEAR WILL
FOSTER SEVERE STORM GROWTH WITH LARGE DAMAGING HAIL THE PRIMARY
THREAT. HAIL GREATER THAN THE SIZE OF GOLF BALLS AND UP TO
BASEBALLS WILL BE POSSIBLE.

WIND POTENTIAL:
STRONG GUSTY NORTH WINDS WILL ACCOMPANY THE COLD FRONT THIS
AFTERNOON. A TIGHT PRESSURE GRADIENT WILL HELP WINDS EXCEED 30 MPH
WITH GUSTS UP TO 40-45 MPH. A WIND ADVISORY WAS INHERITED AND WE
EXPANDED IT FURTHER EAST AND SOUTH TO COINCIDE WITH GREATEST
PERCEIVED THREAT. ALSO EXTENDED THE WIND ADVISORY IN TIME TO 02Z
AS THE PRESSURE GRADIENT WILL NOT LET UP UNTIL CLOSE TO MORNING.
CONFIDENCE ON STRONGER WINDS PERSISTING PAST 02Z IS NOT HIGH...BUT
IF THEY DO COULD SEE ADVISORY EXTENDED IN TIME.

SNOW POTENTIAL:
THE GUIDANCE CONTINUES TO BE TREND COLDER WITH THE AIRMASS THAT IS
FOLLOWING TODAY'S COLD FRONT. THE VERTICAL COLUMN COOLS ENOUGH SUCH
THAT SNOW IS GOING TO BE POSSIBLE WITH SOME LIGHT ACCUMULATIONS
POSSIBLE. SOUNDINGS SHOW A PROFILE COMPLETELY BELOW ZERO FOR MUCH
OF THE FORECAST AREA AS THE COLDER AIR PUSHES SOUTHEAST...THUS
SNOW WILL DEVELOP DURING THE OVERNIGHT HOURS AND TRANSITION
SOUTHEASTWARD. THE LATEST NAM SHOWS ACCUMULATIONS OF UPWARDS OF
2-3 INCHES...BUT CONFIDENCE ON THOSE AMOUNTS OCCURRING IS LOW. DO
THINK THERE COULD BE SOME ACCUMULATIONS IN CENTRAL KANSAS...MAINLY
ON GRASSY SURFACES...BUT ALSO ON THE ROADWAYS IF THE RATE IS HIGH
ENOUGH. HOWEVER...ANY ACCUMULATION THAT DOES OCCUR WILL NOT LAST
VERY LONG...AS WARM SURFACE TEMPERATURES WILL CAUSE IT TO MELT
QUICKLY.

FREEZE POTENTIAL:
THE COLD AIR WILL MOVE INTO THE REGION TONIGHT...AND DOMINATE
MONDAY NIGHT/TUESDAY MORNING. HAVE ISSUED A FREEZE WATCH FOR
CENTRAL KANSAS FOR TONIGHT/MONDAY MORNING FOR TEMPERATURES THAT
WILL DROP BELOW 30 DEGREES. DESPITE THE STRONGER WINDS...COLD
TEMPS WILL BE A CONCERN FOR SENSITIVE VEGETATION. CONFIDENCE IN
THIS IS MEDIUM AND WENT THE WATCH ROUTE TO ALLOW LATER SHIFTS TO
ADJUST IF NEEDED. THE BIGGEST CONCERN...HOWEVER...IS FOR MONDAY
NIGHT/TUESDAY MORNING AS WIDESPREAD TEMPS BETWEEN 20-25 DEGREES
ARE EXPECTED. HAVE A FREEZE WATCH FOR THE WHOLE AREA AND
CONFIDENCE IS VERY HIGH THAT THIS WILL OCCUR. TAKE PRECAUTIONS TO
COVER ANY SENSITIVE VEGETATION.

TEMPERATURES:
TEMPERATURES WILL BE HIGH TODAY AHEAD OF THE FRONT WITH A NON-
DIURNAL CURVE. HOWEVER...THE COLD AIRMASS...CLOUDS AND
PRECIPITATION POSSIBILITIES WILL KEEP TEMPS COLD ON MONDAY.
CURRENTLY THINK HIGHS WILL STRUGGLE TO GET OUT OF THE 40S AND MAY
STRUGGLE TO GET OUT OF THE LOW 40S. IF THIS HAPPENS...RECORD COOL
HIGHS MAY BE BROKEN FOR MONDAY...SEE CLIMATE SECTION FOR MORE
INFORMATION.

BILLINGS WRIGHT

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN APR 13 2014

ZONAL FLOW WILL QUICKLY RETURN TO THE UPPER AIR PATTERN...WITH
BREEZY SOUTH WINDS ACROSS EASTERN KANSAS ON WEDNESDAY. THE NEXT
UPPER DISTURBANCE WILL APPROACH FOR THURSDAY DRAGGING A FRONT INTO
THE AREA. THIS WILL BE THE NEXT CHANCE FOR PRECIPITATION AND
ANOTHER COOLER AIRMASS. HAVE DROPPED MAX TEMPS FOR THURSDAY.
LITTLE IN THE WAY OF INSTABILITY...SO THINK THE PRECIPITATION WILL
MAINLY BE IN THE FORM OF RAIN. THIS SYSTEM WILL EXIT ON
FRIDAY...AND TEMPS WILL WARM INTO THE WEEKEND TO NEAR NORMAL.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1239 PM CDT SUN APR 13 2014

ANTICIPATE NUMEROUS SHOWERS/THUNDERSTORMS GENERALLY EAST OF I-135
THIS AFTERNOON...AS A STRONG COLD FRONT BLASTS SOUTHEAST ACROSS
THE REGION. STRONGEST ACTIVITY WILL BE CAPABLE OF LARGE
HAIL AND STRONG/SEVERE ERRATIC WINDS. FRONT AND ASSOCIATED
THUNDERSTORMS SHOULD EXIT SOUTHEAST KS AROUND 00Z. IN WAKE OF THE
FRONT...VERY STRONG NORTHWEST WINDS WILL SPREAD SOUTHEAST...ALONG
WITH HIGH IFR TO LOW MVFR CIGS. AS MAIN UPPER SYSTEM PULLS
OUT OVERNIGHT...SHOULD EVEN SEE AREAS OF LIGHT SNOW DEVELOP FROM
WEST TO EAST LATER TONIGHT INTO MONDAY MORNING...WITH LIGHT
ACCUMULATIONS POSSIBLE ACROSS A GOOD CHUNK OF THE AREA.

ADK

&&

.FIRE WEATHER...
ISSUED AT 347 AM CDT SUN APR 13 2014

GRASSLAND FIRE DANGER IS VERY HIGH THIS AFTERNOON AND MONDAY
AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. THE
MOST CONCERNING PERIOD IS THAT BEFORE THUNDERSTORMS DEVELOP. AFTER
THAT TIME...THE FIRE DANGER WILL DIMINISH. THE DRY AIR AIRMASS
WILL CAUSE EXTREME FIRE DANGER TO BE A CONCERN TUESDAY AND
WEDNESDAY WITH BREEZY SOUTH WINDS AND CURED FUELS.

BILLINGS WRIGHT

&&

.CLIMATE...
ISSUED AT 347 AM CDT SUN APR 13 2014

RECORD COOL HIGHS ARE POSSIBLE ON MONDAY APRIL 14TH, 2014

COOLEST HIGH RECORDS
WICHITA....45 DEGREES IN 1928
CHANUTE....47 DEGREES IN 1983
RUSSELL....44 DEGREES IN 1993
SALINA.....44 DEGREES IN 1993

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  34  43  24 /  40  40  50   0
HUTCHINSON      71  31  44  24 /  40  60  30   0
NEWTON          77  31  42  24 /  40  40  40   0
ELDORADO        78  33  42  25 /  60  40  50   0
WINFIELD-KWLD   82  36  44  25 /  60  40  40   0
RUSSELL         55  29  46  23 /  60  60  10   0
GREAT BEND      56  28  46  22 /  60  60  20   0
SALINA          66  31  46  23 /  50  60  20   0
MCPHERSON       70  30  44  24 /  50  60  20   0
COFFEYVILLE     79  38  45  26 /  80  50  50   0
CHANUTE         78  36  44  24 /  80  40  50   0
IOLA            75  36  43  24 /  80  40  50   0
PARSONS-KPPF    79  37  45  24 /  80  50  50   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047>052-
067-068-082-083-091-092.

FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR KSZ032-
033-047>051.

&&
Hazardous weather outlook, Apr 13, 10:52 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1152 AM CDT SUN APR 13 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-141700-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1152 AM CDT SUN APR 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A
COLD FRONT AFTER 1 TO 2 PM...GENERALLY EAST OF INTERSTATE 135.
THE PRIMARY THREATS WILL BE LARGE HAIL UP TO THE SIZE OF TENNIS
BALLS...AND 60 TO 70 MPH WINDS...ALTHOUGH WITH TIME THE LARGE
HAIL THREAT SHOULD TEND TO DECREASE AS STORMS CONTINUE INTO FAR
SOUTHEAST KANSAS.

STRONG NORTHERLY WINDS WILL SPREAD SOUTH IN WAKE OF THE COLD
FRONT. PLEASE SEE THE LATEST WIND ADVISORY FOR MORE DETAILS.

VERY HIGH GRASSLAND FIRE DANGER IS LIKELY TODAY AHEAD OF THE
FRONT...BUT THIS THREAT WILL SUBSIDE ONCE THE RAIN AND
THUNDERSTORMS BEGIN...AND ALSO IN THE COLD AIR BEHIND THE FRONT.

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE LATE TONIGHT GENERALLY
ALONG AND NORTH OF HIGHWAY 50...MAINLY ON GRASSY SURFACES.

NEAR TO BELOW FREEZING TEMPERATURES ARE LIKELY OVERNIGHT OVER
CENTRAL KANSAS...POSSIBLY THREATENING YOUNG OR SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL BE POSSIBLE EARLY MONDAY OVER PORTIONS OF SOUTH CENTRAL
KANSAS BEFORE DAYTIME TEMPERATURES RISE. LIGHT ACCUMULATIONS ARE
POSSIBLE ON GRASSY SURFACES.

COLD AIR WILL PERSIST INTO TUESDAY...WITH TEMPERATURES EXPECTED
TO DROP INTO THE LOW TO MID 20S MONDAY NIGHT THREATENING SENSITIVE
VEGETATION. PLEASE SEE THE LATEST FREEZE WATCH FOR MORE
INFORMATION.

THE GRASSLAND FIRE DANGER WILL BE VERY HIGH ON MONDAY...WITH VERY
HIGH TO EXTREME ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON GENERALLY
EAST OF INTERSTATE 135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 13, 10:34 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1134 AM CDT SUN APR 13 2014

KSZ071-131700-
WOODSON-
1134 AM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL NOON CDT

* AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF YATES CENTER...
  MOVING NORTHEAST AT 40 TO 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN WOODSON COUNTY.

PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3780 9587 3791 9596 3800 9596 3805 9592
      3804 9553
TIME...MOT...LOC 1633Z 216DEG 43KT 3796 9585

KLEINSASSER
Special weather statement, Apr 13, 11:01 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1201 PM CDT SUN APR 13 2014

KSZ052-131745-
MARION-
1201 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 1245 PM CDT

* AT 1159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF GOESSEL...OR 14
  MILES NORTHEAST OF NEWTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...HILLSBORO...LINCOLNVILLE...MARION LAKE...PILSEN...RAMONA
  AND LOST SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3860 9692 3853 9692 3853 9683 3852 9682
      3827 9684 3820 9708 3820 9730 3861 9711
      3861 9693
TIME...MOT...LOC 1701Z 230DEG 28KT 3824 9722

HOWERTON
Special weather statement, Apr 13, 11:54 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT SUN APR 13 2014

KSZ068-083-131830-
HARVEY-SEDGWICK-
1254 PM CDT SUN APR 13 2014

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 130 PM CDT

* AT 1251 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR ANDALE...OR 16 MILES WEST OF
  DOWNTOWN WICHITA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANDALE...COLWICH...MOUNT HOPE...MAIZE...SEDGWICK...HALSTEAD AND
  BENTLEY.

PENNY TO NICKEL SIZED HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS THUNDERSTORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3772 9779 3774 9777 3774 9770 3784 9770
      3811 9751 3799 9727 3763 9759
TIME...MOT...LOC 1754Z 212DEG 29KT 3777 9761

ES

The radar

The Wichita radar (KICT), 9 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

24 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
April 13, 12:09 PM CST to 12:10 PM CST
Where
Sedgwick County, 2.19 mi E of Goddard
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.670, -97.540

This event occurred near the intersection of 167th and Maple.

Hail, Sedgwick

When
April 13, 12:10 PM CST to 12:11 PM CST
Where
Sedgwick County, 4.69 mi SSW of Maize
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.710, -97.510

Most of the hail was pea size, however, a few were the size of a quarter.

Hail, Sedgwick

When
April 13, 12:20 PM CST to 12:21 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Hail, Sedgwick

When
April 13, 12:20 PM CST to 12:21 PM CST
Where
Sedgwick County, 3.5 mi S of Maize
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.720, -97.480

This occurred near 119th and 21st streets.

Hail, Sedgwick

When
April 13, 12:23 PM CST to 12:24 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.690, -97.460

Several reports of dime to quarter sized hail were received across West Wichita.

Hail, Sedgwick

When
April 13, 12:24 PM CST to 12:25 PM CST
Where
Sedgwick County, 3.21 mi NNW of (Ict)wichita Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.690, -97.460

Hail, Harvey

When
April 13, 12:28 PM CST to 12:29 PM CST
Where
Harvey County, 1.76 mi NE of Newton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -97.260

Mostly dime and nickel sized, but a few quarter sized were noted as well.

Hail, Sedgwick

When
April 13, 12:32 PM CST to 12:33 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.750, -97.220

Occurred near 37th and Hillside. Courtesy KWCH Storm Team.

Hail, Sedgwick

When
April 13, 12:35 PM CST to 12:36 PM CST
Where
Sedgwick County, 2.73 mi W of Wichita
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.700, -97.380

Just to the northwest of downtown Wichita.

Hail, Sedgwick

When
April 13, 12:50 PM CST to 12:51 PM CST
Where
Sedgwick County, (Aao) Jabara Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
37.750, -97.220

Relayed via Twitter.

Hail, Cowley

When
April 13, 12:58 PM CST to 12:59 PM CST
Where
Cowley County, 5.53 mi S of Udall
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.300, -97.120

Hail, Cowley

When
April 13, 1:09 PM CST to 1:10 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.420, -96.770

Hail, Cowley

When
April 13, 1:15 PM CST to 1:16 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.420, -96.770

Hail, Butler

When
April 13, 1:18 PM CST to 1:19 PM CST
Where
Butler County, Towanda
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -97.000

Hail, Cowley

When
April 13, 1:18 PM CST to 1:19 PM CST
Where
Cowley County, 0.69 mi S of Atlanta
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
37.420, -96.770

Hail, Butler

When
April 13, 1:25 PM CST to 1:26 PM CST
Where
Butler County, 1.49 mi SSE of Latham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.510, -96.640

Hail, Cowley

When
April 13, 1:27 PM CST to 1:28 PM CST
Where
Cowley County, 3.45 mi SE of Arkansas City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.040, -97.000

Hail, Butler

When
April 13, 1:30 PM CST to 1:31 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.820, -96.860

Hail, Butler

When
April 13, 1:36 PM CST to 1:37 PM CST
Where
Butler County, 3.44 mi SE of Smileyburg
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
37.490, -96.830

Hail, Cowley

When
April 13, 1:42 PM CST to 1:43 PM CST
Where
Cowley County, 1.49 mi NNE of Winfield
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.270, -96.970

Hail, Cowley

When
April 13, 1:50 PM CST to 1:51 PM CST
Where
Cowley County, 1.38 mi S of Atlanta
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -96.770

Hail, Cowley

When
April 13, 1:50 PM CST to 1:51 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -96.770

Hail, Greenwood

When
April 13, 2:09 PM CST to 2:11 PM CST
Where
Greenwood County, 1.38 mi S of Climax
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.700, -96.220

Hail, Greenwood

When
April 13, 2:14 PM CST to 2:15 PM CST
Where
Greenwood County, 1.38 mi S of Climax
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.700, -96.220

Hail was covering the ground 1 mile south of Climax.

Thunderstorm Wind, Greenwood

When
April 13, 2:20 PM CST to 2:21 PM CST
Where
Greenwood County, 0.54 mi W of Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.130, -96.140

An estimated 60 mph wind gust was noted.

Thunderstorm Wind, Woodson

When
April 13, 2:34 PM CST to 2:35 PM CST
Where
Woodson County, 2.18 mi E of Toronto
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.800, -95.910

Estimated 60 mph wind gust was reported.

Thunderstorm Wind, Woodson

When
April 13, 2:53 PM CST to 2:54 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Estimated 70 mph wind gust was reported.

Thunderstorm Wind, Woodson

When
April 13, 2:56 PM CST to 2:57 PM CST
Where
Woodson County, 2.29 mi ESE of Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -95.690

Estimated 60 mph wind gust was reported.

Thunderstorm Wind, Allen

When
April 13, 3:14 PM CST to 3:15 PM CST
Where
Allen County, 4.4 mi NW of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -95.450

Estimated 60 mph wind gust was reported.

Thunderstorm Wind, Chautauqua

When
April 13, 3:15 PM CST to 3:16 PM CST
Where
Chautauqua County, 4.15 mi S of Niotaze
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.010, -96.020

Two to three barns with roofs blown off along with numerous large trees being snapped were blocking roads. Most of the damage was south of Niotaze and west of Caney.

Thunderstorm Wind, Montgomery

When
April 13, 3:15 PM CST to 3:16 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -95.930

Several large trees were reported down across the town of Caney.

Thunderstorm Wind, Allen

When
April 13, 3:19 PM CST to 3:20 PM CST
Where
Allen County, 5.99 mi W of Mildred
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.020, -95.280

Estimated 60 mph wind gust was reported.

Thunderstorm Wind, Montgomery

When
April 13, 3:23 PM CST to 3:24 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.010, -95.930

A few small tree limbs were also blown out.

Thunderstorm Wind, Montgomery

When
April 13, 3:30 PM CST to 3:31 PM CST
Where
Montgomery County, Indepdence Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
37.150, -95.780

A 63 mph wind gust was measured and reported.

Thunderstorm Wind, Montgomery

When
April 13, 3:44 PM CST to 3:45 PM CST
Where
Montgomery County, 2.82 mi SSE of Independence
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.190, -95.710

A measured 68 mph wind gust was reported.

Thunderstorm Wind, Montgomery

When
April 13, 3:44 PM CST to 3:45 PM CST
Where
Montgomery County, 2.82 mi SSE of Independence
Measured
59 kt (68 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.190, -95.710

A measured 68 mph wind gust was reported.

Thunderstorm Wind, Neosho

When
April 13, 3:58 PM CST to 3:59 PM CST
Where
Neosho County, 6.24 mi S of Thayer
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.390, -95.470

Estimated 60 mph wind gust was reported.

Thunderstorm Wind, Labette

When
April 13, 3:59 PM CST to 4:00 PM CST
Where
Labette County, 0.55 mi E of Parsons Tri City Arp
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -95.510

A measured 60 mph wind gust was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516217, 516218, 516219, 516220, 516221, 516222, 516223, 516224, 516225, 516226, 516227, 516228, 516229, 516230, 516231, 516232, 516233, 516234, 516235, 516236, 516237, 516238, 516239, 516240, 516242, 516243, 516244, 516245, 516246, 516241, 516247, 516248, 516249, 516251, 516252, 516253, 516254, 516255.